Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 17, 2021Stafford County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 17, 2021, 10:02 AM CDT for Stafford County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2021, 10:02 AM CDT (15:02 UTC)
Expired
Sep 17, 2021, 11:00 AM CDT
In force
58 min
Issued by
NWS Dodge City, KS
Hail
0.00 in
Wind
30

County Stafford County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.0 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1512 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
372 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

131 
WWUS83 KDDC 171502
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
1002 AM CDT Fri Sep 17 2021
 
KSZ065-066-081-171600-
Pratt KS-Stafford KS-Pawnee KS-
1002 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of eastern Pawnee,
western Stafford and northwestern Pratt Counties through 1100 AM
CDT...

At 1002 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 9878 3760 9898 3809 9900 3829 9904
      3829 9903 3826 9903 3826 9872
TIME...MOT...LOC 1502Z 085DEG 2KT 3808 9893 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 17, 5:25 AM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, Sep 17, 5:25 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
525 AM CDT Fri Sep 17 2021

...Updated Aviation...

.SHORT TERM...(Today and tonight)
Issued at 1212 AM CDT Fri Sep 17 2021

The timing of the cold front and post frontal stratus will
continue to be the main challenge in the short term forecast.
Various models are in pretty good agreement that the surface low
in southeast Colorado should gain momentum from the 700 mb wave
after sunrise and colder air should quickly sweep into our far
western counties through the noon hour. This cooler air along with
post frontal stratus will lead to difficulties of much diurnal
heating through the day and we could see highs only in the mid 60s
for portions of Hamilton and Scott counties. Through the day as
the low moves eastward compressional heating ahead of the front
should occur for areas south and east of Dodge City where we
should see highs reach into the lower 90s. As the front and upper
level wave continues to move into our central and eastern counties
we will begin to see thunderstorm development. Severe weather at
this point is on the low side as we should have ML Cape values
around 1000 with 0-6 km shear values in the 20-30 kt range. This
could lead to some hail producing storms but hailstones larger
than a quarter would be an outlier in this environment.

Tonight the frontal boundary stalls out in our eastern zones and
as the upper level lift diminishes through the night the storms
should start to fizzle out after sunset. Overnight lows will range
from the mid 50s in the far west to the mid 60s in the east.

.LONG TERM...(Saturday through Thursday)
Issued at 218 AM CDT Fri Sep 17 2021

Agreed with the previous forecaster's thoughts on staying slightly
cooler for highs on Saturday as the return southerly flow doesn't
look to bring a fast warm up to western Kansas. Highs will be in
the upper 80s to around 90.

Sunday should have breezy winds with a developing low in southeast
Colorado and this should help to warm temperatures into the mid
90s. The NAM and GFS are indicting the potential for a few pop up
storms before sunset coming out of southeast Colorado into
southwest Kansas with a mountain wave coming from the southwest.
As a result introduced some slight POPs for areas mainly west of
Dodge City.

Early next week a strong cold front is still forecast to move
through western Kansas Monday afternoon and into the evening. A
longwave trough will bring in the post frontal stratus and the
potential for some light rain Monday night into Tuesday morning.
This particular airmass could be our first taste of fall as lows
fall into the 40s for Wednesday morning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 525 AM CDT Fri Sep 17 2021

A strong cold front will move through western Kansas today and
will switch the winds to a north and then northeast direction. The
timing of the wind switch will be around 13Z for HYS, 14Z at GCK,
15Z at LBL, and 19Z at DDC. Cloud ceilings will fall from post
frontal stratus with the lowest ceilings still around 5,000 ft for
GCK and LBL. Thunderstorms could break out after 15Z for HYS and
20Z for DDC hence a VCTS descriptor in the TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  84  59  88  64 /  30  30   0   0
GCK  77  56  86  63 /  10  20   0   0
EHA  73  55  88  62 /  10  10   0   0
LBL  83  57  88  63 /  10  20   0   0
HYS  77  59  87  64 /  30  20   0   0
P28  89  64  91  63 /  30  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, Sep 17, 3:14 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
314 AM CDT Fri Sep 17 2021

KSZ030-031-043>046-061>066-074>081-084>090-180815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
314 AM CDT Fri Sep 17 2021 /214 AM MDT Fri Sep 17 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A strong cold front will switch the winds to the north and become
breezy with sustained winds 20-30 mph and higher gusts.
Thunderstorms could develop along the front this afternoon mainly
for areas along and east of highway 283. Widespread severe weather
is not anticipated however with the environment we could see a
storm or two produce hail larger than quarters.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Excessive heat: Limited risk
* Non-thunderstorm wind: Elevated risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Breezy south winds on Sunday could lead to a slightly higher fire
danger.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Tuesday
  - Non thunderstorm wind: Limited risk

* Wednesday
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 17, 10:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1002 AM CDT Fri Sep 17 2021

KSZ065-066-081-171600-
Pratt KS-Stafford KS-Pawnee KS-
1002 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of eastern Pawnee,
western Stafford and northwestern Pratt Counties through 1100 AM
CDT...

At 1002 AM CDT, Doppler radar was tracking a strong thunderstorm near
Radium. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3759 9878 3760 9898 3809 9900 3829 9904
      3829 9903 3826 9903 3826 9872
TIME...MOT...LOC 1502Z 085DEG 2KT 3808 9893

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 11:19 AM CDTAreal Flood WarningDDCPawnee, Stafford5 hr
Sep 17, 4:48 PM CDTSpecial Weather StatementDDCTrego27 min
Sep 17, 5:12 PM CDTSpecial Weather StatementDDCClark33 min
Sep 17, 5:19 PM CDTSpecial Weather StatementDDCEllis26 min
Sep 17, 5:26 PM CDTSpecial Weather StatementDDCGray34 min
Sep 17, 5:46 PM CDTSpecial Weather StatementDDCEllis29 min
Sep 17, 5:51 PM CDTSpecial Weather StatementDDCClark24 min
Sep 17, 6:00 PM CDTSpecial Weather StatementDDCGray30 min
Sep 17, 6:30 PM CDTSpecial Weather StatementDDCFord30 min
Sep 17, 6:55 PM CDTSpecial Weather StatementDDCHodgeman35 min
Sep 17, 6:57 PM CDTSpecial Weather StatementDDCFord33 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.